Do birth control pills cause weight gain?
This is new. Some women are actually getting pregnant to avoid getting fat. Confused, much? Don’t be.
These women are just scared of the weight-gaining aspect of birth control pills. Fueled by gossip and lack of research and insight, many women tend to subject themselves to less effective pills or no pill at all. And, some of them, unfortunately, have to face unwanted, untimely pregnancies. Today, we will uncover for you the real truth behind birth control pills making you gain weight.
It was a study by US National Library of Medicine National Institutes of Health in 2008, which cleared that combination contraceptives have no effects on weight. “A causal relationship between combination contraceptives and weight gain has not been established,” the study reported. However, if a study conducted by the same US National Library of Medicine National Institutes of Health in 2011 is anything to go by, then progestin-only contraceptives have a direct effect on weight. “We found little evidence of weight gain when using POCs. The mean gain was less than 2 kg for most studies up to 12 months. Appropriate counseling about typical weight gain may help reduce discontinuation of contraceptives due to perceptions of weight gain,” the study reported.
In our research to find out whether birth control pills really lead to weight gain, or is it just another misinformed fad, we had a word with two experts. This is what they had to say:
We asked Dr. Archana Dhawan Bajaj, Consultant Obesity/Gyne, Fertility and IVF Expert, Nurture Clinic, New Delhi and she bluntly told us that birth controls pills often cause weight gain; however, this is extremely temporarily. In many cases, women do gain weight as both the estrogen and progestin in these bills causes water retention, which leads to temporary weight gain. She then went to say, “It is important to note that pills, which have a high level of progestin may cause an increase in appetite that can further cause permanent weight gain. Many women also face depression due to the intake of these pills, which leads to increased appetite causing weight gain.”
“Though not in all cases, birth control pills cause weight gain. It is advised that birth control pills are taken under doctor’s supervision and advice,” Dr. Dhawan advises.
Dr. Madhu Goel, Consultant, Obst. & Gynecology at Rockland Hospital, New Delhi belongs to the other school of thought and said that the newer birth control pills do not cause weight gain. However, one odd patient may gain about a kilo of weight initially due to fluid retention.
When asked about the effectiveness of birth control pills and its weight gain aspect, she said “The effectiveness of the pills depends on how they are used. Birth control pills have to be taken regularly.”
“They need to be started on the second day of the cycle and one pill needs to be taken on a daily basis. In case it is a 21 pill packet then a gap of 7 days is required. However, if it is a 28-day pack then it needs to be taken continuously,” Dr. Goel adds.
When asked about what leads to the failure of the pills, she said, “Most of the failures of the pill are because of irregular use. Patients often forget to take the pills. In case one forgets one pill at the scheduled time, it has to be taken as soon as one remembers it and the rest of the pills have to be continued in a similar manner. If you forget 2 pills in the same cycle, you need to continue with the pills and use an additional contraceptive.”
Original Source: https://drmadhugoel.needstreet.com/post/do-birth-control-pills-cause-weight-gain-/512